Alert archive / Colorado / Severe Thunderstorm Warnings in 2003

Severe Thunderstorm Warning 114, NWS Goodland, KS

June 17, 2003Yuma County, Colorado

NWS Goodland, KS issued this severe thunderstorm warning at Jun 17, 2003, 8:00 PM MDT for Yuma County, Colorado. It was in force for 60 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 17, 2003, 8:00 PM MDT (02:00 UTC)
Expired
Jun 17, 2003, 9:00 PM MDT
In force
60 min
Issued by
NWS Goodland, KS
Area
Counties, with a storm outline in the text

County Yuma County, CO

The radar

The Goodland radar (KGLD), 126 km from the middle of the area, began a volume at 02:01 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Denver, CO (KDNR), launched 00:00Z, 2.0 hours before the alert went out and 74 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Denver, CO at 00:00Z on 2003-06-18Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 552 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Denver, CO at 00:00Z on 2003-06-18The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -61 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
552 J/kg
Mixed-layer CIN
-16 J/kg
Mixed-layer LCL
1383 m above ground
0-6 km bulk shear
18 kt
0-1 km storm-relative helicity
-61 m²/s²
0-3 km storm-relative helicity
14 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

948 
WUUS53 KGLD 180200
SVRGLD
COC125-180300-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE GOODLAND KS
800 PM MDT TUE JUN 17 2003

THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  YUMA COUNTY IN NORTHEAST COLORADO

* UNTIL 900 PM MDT

* AT 800 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  LINE OF SEVERE THUNDERSTORMS FROM 13 MILES NORTHEAST OF CLARKVILLE
  TO 12 MILES NORTHWEST OF YUMA...OR FROM 29 MILES NORTH OF WRAY TO
  12 MILES NORTHWEST OF YUMA...MOVING SOUTH AT 10 MPH.

* SEVERE THUNDERSTORMS WILL BE NEAR...
  ECKLEY...WAUNETA...YUMA AT 900 PM MDT

HAIL UP TO ONE INCH IN DIAMETER CAN BE EXPECTED WITH THIS STORM.

PLEASE REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY.
THEY WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE OFFICE IN
GOODLAND.

LAT...LON 4061 10232 4040 10272 4028 10299 3988 10296
          3998 10247 4026 10210

MCGUIRE

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Goodland, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 17, 2:00 PM MDT, 6 hours earlier.

Area forecast discussion, Jun 17, 2:00 PM MDT, 6 hours before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GOODLAND KS
200 PM MDT TUE JUN 17 2003

TONIGHT...IMPRESSIVE MESOLOW ON VISIBLE SATELLITE IMAGERY WITH
CONVECTIVE DEVELOPMENT ON THE EASTERN FLANK. WITH A BOUNDARY MOVING
SOUTHWARD ACROSS THE ZONES...COPIOUS MOISTURE PER H2O VAPOR LOOP AND
PRECIPITABLE WATER VALUES...AND LIGHT STEERING WINDS...NUMEROUS SLOW
MOVING TSTMS LOOK LIKELY. EXCELLENT FISH PRESENTATION IN OFFICE.

WED...CONVECTIVE DEBRIS SLOWLY SAGS SOUTHWARD WITH PRECIPITATION
CHANCES DECREASING DURING THE DAY. RAIN CHANCES GREATEST ACROSS THE
SOUTHERN ZONES.

THU...THETA-E RIDGE AXII WILL BE CONFINED NEAR THE ROCKIES. WITH
LACK OF FOCUSING BOUNDARIES AND LIFT...IT LOOKS DRY.

FRI...GFS FORECASTS A SHORTWAVE TROUGH AXIS IN THE AREA WITH A LOW
LEVEL CONVERGENCE AXIS ACROSS THE WESTERN ZONES. FOR NOW
HOWEVER...WILL LEAVE THIS DAY DRY PENDING LATER MODEL RUNS.

SAT...ZONAL FLOW ALOFT. WITH LIMITED MOISTURE...LACK OF BOUNDARIES
AND FORCING...IT LOOKS DRY. GFS HIGHS TOO COLD BASED ON 850 MB
TEMPERATURES/LOW LEVEL WINDS AND ATMOSPHERIC MOISTURE CONTENT.

SUN/MON/TUE...17/00Z GFS LOOKS MORE REASONABLE THAN THE 16/00Z
RUN...LEADING TO HIGHER FORECAST CONFIDENCE. ON SUNDAY...DRY SW FLOW
ALOFT...LIMITED MOISTURE AND 850 MB TEMPERATURES NEAR 28C WILL
PRODUCE HIGHS WELL IN THE 90S...ABOVE GFS MAXIMA. POSSIBLE COLD
FRONTAL PASSAGE (COLD FROPA) SUNDAY NIGHT...SO WILL INCLUDE TSTM
CHANCES. ON MONDAY...COULD SEE OVERRUNNING TYPE PRECIPITATION IF GFS
IS CORRECT...AND WILL COOL MAXIMA DOWN CLOSER TO GUIDANCE. ON TUE...
IF GFS IS CORRECT WITH ITS TROUGH DEPICTION ACROSS THE ROCKIES AND A
BOUNDARY IN THE AREA...COULD SEE A CHANCE OF THUNDERSTORMS.

.GLD...NONE.

SR
Hazardous weather outlook, Jun 17, 10:36 AM MDT, 9 hours 24 minutes before
COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-181100-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GOODLAND KS
1036 AM MDT TUE JUN 17 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST KANSAS...EXTREME
SOUTHWEST NEBRASKA...AND EAST CENTRAL COLORADO.

.DAY ONE...TODAY AND TONIGHT

NUMEROUS OUTFLOW BOUNDERIES LEFT OVER FROM ONGOING THUNDERSTORMS
WILL REMAIN OVER THE AREA. A WEAK FRONT IS ALSO FORECAST TO MOVE
THROUGH LATE THIS AFTERNOON AND TONIGHT. A COUPLE OF UPPER LEVEL
STORM SYSTEMS SHOULD ALSO MOVE THROUGH DURING THIS SAME TIME. ALL
THESE FACTORS WORKING TOGETHER WILL CAUSE ONGOING THUNDERSTORMS TO
BECOME MORE WIDESPREAD THROUGH THE DAY AND INTO TONIGHT. DUE TO THE
VERY MOIST AIR MASS AND EXPECTED SLOW MOVEMENT OF
THUNDERSTORMS...LOCALLY HEAVY RAINFALL WILL BE THE MAIN THREAT WITH
SOME OF THE STORMS.

RAINFALL RATES OF ONE TO TWO INCHES PER HOUR WILL BE POSSIBLE OVER
THE ENTIRE AREA THROUGH TONIGHT. HOWEVER...THE BEST CHANCE FOR THIS
RAINFALL TO PRODUCE FLOODING WILL BE IN EXTREME EAST CENTRAL
COLORADO. THIS SAME AREA RECEIVED LOCALLY HEAVY RAINFALL LAST NIGHT.
APART FROM THE POTENTIAL FOR FLOODING...THE PROBABILITY FOR
WIDESPREAD HAZARDOUS WEATHER IS LOW.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

THERE WILL BE A CHANCE OF THUNDERSTORMS WEDNESDAY THROUGH THURSDAY
NIGHT AND AGAIN ON SATURDAY. HOWEVER...NO HAZARDOUS WEATHER IS
EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED THROUGH TONIGHT IN YUMA...KIT
CARSON...AND CHEYENNE COUNTIES OF COLORADO FOR THE POSSIBILITY OF
FLOODING.

BULLER/FS

The office that day

Everything else NWS Goodland, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 17, 8:53 PM MDTFlash Flood WarningGLDYuma3 hr

Nearby

Severe Thunderstorm Warnings in Colorado, 2003Every severe thunderstorm warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.